Can You OD on Xanax?

Although the prescription drug Xanax (alprazolam) is considered to have a lower addiction potential than barbiturates, and the drug is considered generally safe even at large dosages, it is possible to overdose by taking too much of the medication. Most Xanax overdoses are intentional; in the course of taking the medication as prescribed, it is very difficult indeed to take a sufficient amount of the drug to overdose. However, in cases where individuals are taking Xanax recreationally, rather than as treatment for anxiety disorders or insomnia, it is more common—particularly when Xanax is paired with another drug or with alcohol. While alprazolam is less dangerous than many of the barbiturate drugs that preceded it, patients and recreational users can become addicted, which increases the likelihood of overdosing as well as long-term health problems.

What Are The Symptoms of Xanax Overdose?

In the early stages of Xanax overdose, the primary symptoms include drowsiness and impaired judgment; dizziness and excessive tiredness—which are common side effects of Xanax under even normal circumstances—can lead to accidents which can cause injury. The most dangerous symptoms, which happen at higher concentrations of the drug in the body, include slowed heartbeat and slowed or shallow breathing. The greatest danger for those who are overdosing on alprazolam is that breathing may cease completely. In some circumstances, coma can occur. Even the least serious symptoms of a Xanax overdose require attention, as the lack of coordination and diminished reflexes can not only cause injury themselves, but can lead to asphyxiation under the right circumstances, and may presage other more serious symptoms of overdose.

Symptoms of Xanax overdose are particularly dangerous when the medication is combined with alcohol or other drugs, particularly sedative or muscle-relaxing drugs. In addition to toxic drug interactions, overdoses of alprazolam and other substances can bring death much more quickly and readily than they would with Xanax alone.

What To Do For Xanax Overdose

If you or a loved one appears to be suffering from a Xanax overdose, it is important to get them medical attention. Respiration, heart rate, and blood pressure should be monitored, and it is best for a medical professional to observe and monitor someone who is experiencing an overdose. Intravenous (IV) fluids are recommended, as well as gastric lavage (stomach pumping). Doctors are also careful to make sure that the airway is kept open.

In some cases, in addition to these measures, a benzodiazepine antagonist, particularly the drug flumazenil, is indicated. This reverses either partially or completely the sedative effects of Xanax and bring the patient to an alert state. This is not always the case, but it can be helpful in situations where the patient’s level of sedation makes monitoring other symptoms of overdose more difficult.

The most common risk factor for Xanax overdose is long-term use, particularly recreational use and addiction. If you believe that you or a loved one is addicted to Xanax, it is important to receive treatment for your chemical dependency, to reduce the risk of long-term health problems associated with overdose on Xanax. While it is difficult to overdose on Xanax, it is absolutely possible, and an overdose or OD on Xanax is a very dangerous proposition indeed.